Left-right asymmetry in hearing loss following cisplatin therapy in children--the left ear is slightly but significantly more affected.
Ear Hear. 2008 Dec;29(6):830-7
Authors: Schmidt CM, Knief A, Lagosch AK, Deuster D, am Zehnhoff-Dinnesen A
OBJECTIVES: Bilateral symmetric high frequency hearing loss is regarded as one of the main characteristics of cisplatin-induced ototoxicity. Hair-cell damage because of cisplatin is discussed as the leading cause of hearing loss. Our observations in long-term audiological follow-up of children treated with cisplatin did not always show the anticipated symmetry of hearing loss. DESIGN: Pure-tone audiograms of 55 (34 m, 21 f) children receiving chemotherapy with cisplatin at Muenster university hospital were analyzed. We compared pure tone hearing thresholds, transient evoked otoacoustic emissions levels and distortion product otoacoustic emissions levels before and after chemotherapy with cisplatin. RESULTS: After therapy, the 55 children showed slightly higher average hearing levels in the range 2000 to 8000 Hz in the left ear. The side difference was significant at 4000, 6000, and 8000 Hz. In girls, the effect was less pronounced than in boys. CONCLUSIONS: This result, on the one hand, indicates that the auditory system is already responding asymetrically at the cochlear level, on the other hand it underscores the need for further research into the pathophysiology of platinum ototoxicity. There are parallels with stronger effects to the left ear in oiseinduced hearing loss as described in literature. Special attention should be given to possible supracochlear pathways of damage. Clinicians should consider that cisplatin associated hearing loss is not necessarily symmetric.
PMID: 18772725 [PubMed - indexed for MEDLINE]